Winter Storm, Union
- When
- December 23, 10:00 PM CST to December 24, 8:00 PM CST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.659, -87.945 (the zone’s center; the record gives no point)
On the night of the 23rd, a band of heavy sleet mixed with some snow occurred near the Indiana state line. About two inches of sleet was reported from the Henderson area west across Union County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
On the night of the 23rd, a band of heavy sleet mixed with some snow occurred near the Indiana state line. About two inches of sleet was reported from the Henderson area west across Union County. An inch or less of sleet and snow occurred in the Owensboro area. Another couple of inches of snow fell late Christmas eve, causing several vehicle accidents, none of which were serious.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 7:45 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 745 PM CST MON DEC 23 2002 ...WINTER STORM WARNING CONTINUES FOR TONIGHT AND TUESDAY FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY... HAVE JUST UPDATED THE ZONES AND DIGITAL FORECASTS TO REFLECT CURRENT RADAR TRENDS AND GROUND TRUTH OBSERVATIONS. THE AREA AND TIME COVERED BY THE WINTER STORM WARNING HAS NOT CHANGED...BUT THE COMBINATIONS OF PRECIPITATION TYPES HAVE CHANGED WITHIN IT. THE BIGGEST CHANGES ARE TO ADD FREEZING RAIN TO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. REGIONAL RADAR TRENDS SUPPORT THE FASTER 18Z AVN SOLUTION...AND HAVE THEREFORE INDICATED MORE SNOW ACCUMULATIONS FOR TONIGHT. ALSO INDICATED SLIGHTLY HIGHER STORM TOTAL AMOUNTS IN NORTHERN PORTION OF SOUTHERN ILLINOIS...WHERE NICE SNOW BAND HAS DEVELOPED. ELSEWHERE...NO SIGNIFICANT CHANGES TO THE TOTAL SNOW ACCUMULATIONS HAVE BEEN MADE. AN UPDATED WSW WILL BE ISSUED SHORTLY. .PAH...WINTER STORM WARNING FOR TONIGHT AND TUESDAY FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY...GENERALLY NORTH AND WEST OF A POPLAR BLUFF MISSOURI TO OWENSBORO KENTUCKY LINE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 328 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ...WINTER STORM WILL AFFECT HOLIDAY TRAVEL PLANS... .DAY ONE...TONIGHT... A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTHERN ILLINOIS...SOUTHWEST INDIANA...MOST OF SOUTHEAST MISSOURI...AND HENDERSON AND DAVIESS COUNTIES OF KENTUCKY. THE WARNING IS IN EFFECT FOR TONIGHT THROUGH TUESDAY EVENING. MORE DETAILS ARE IN THE TEXT OF THE WARNING /COMMUNICATIONS HEADER SDFWSWPAH/. SOUTH OF THE WARNING AREA...INCLUDING MOST OF WESTERN KENTUCKY...A MIXTURE OF SLEET...SNOW AND RAIN WILL OCCUR TONIGHT...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PRECIPITATION WILL CONTINUE TUESDAY AS SNOW AND SLEET IN THE WARNING AREA...WITH SOME FREEZING RAIN POSSIBLE. SNOW AND SLEET ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED IN THE WARNING AREA. SOUTH OF THE WARNING AREA...AN INCH OF SNOW AND SLEET IS POSSIBLE AS FAR SOUTHEAST AS A MURRAY TO MADISONVILLE KENTUCKY LINE. LITTLE OR NO ACCUMULATION IS EXPECTED AROUND HOPKINSVILLE. THE WINTER STORM WILL END EARLY TUESDAY NIGHT AS LOW PRESSURE EXITS THE REGION. TRAVEL WILL BECOME DANGEROUS ACROSS PARTS OF THE REGION TONIGHT AND TUESDAY. HOLIDAY TRAVELERS ARE ADVISED TO EVALUATE THEIR TRAVEL PLANS...AND CONSIDER ALTERNATE ROUTES OR TIME SCHEDULES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD CONDITIONS. YORK
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324105, 5324106.